Clozapine, a tricyclic dibenzodiazepine derivative, is an antipsychotic used in treatment resistant Schizophrenia to treat positive and negative symptoms of psychosis (1). It is also used for reductio..
Clozapine, a tricyclic dibenzodiazepine derivative, is an antipsychotic used in treatment resistant Schizophrenia to treat positive and negative symptoms of psychosis (1). It is also used for reduction in the risk of suicidal behavior in individuals with Schizophrenia and Schizoaffective disorders (1). However, it is a medication that is often used after trials of other antipsychotics have failed due to the concerns related to side effects. Some common side effects of Clozapine include agranulocytosis, seizures, cardiovascular and pulmonary effects, neuroleptic malignant syndrome, hepatitis, anticholinergic toxicity and fever (3). The prevalence of febrile episodes range from 0.5% - 55% (depending on the source) and often occur in the first three weeks of treatment (1, 3, 4) however onset of fever has not been reported to occur immediately after treatment initiation. The proposed etiologies for fever in this setting include NMS, infection, allergic reaction or inflammatory cytokine changes (2). At times no etiology is found and is considered drug related. These febrile episodes are generally benign and self-limiting but may be associated with life threatening complications, especially in medically acute patients (5). In patients who are severely psychiatrically ill, a clinical dilemma exists to determine whether to continue Clozapine use in the setting of new-onset fever or discontinue treatment. This is a case presentation of a 60-year-old female with a past medical history of Schizoaffective disorder (depressed type) and multiple significant suicide attempts requiring hospitalization in the surgical intensive care unit. She had a history of catatonia, depressive symptoms, paranoia and multiple failed antipsychotic medication trials. She presented to the hospital after attempting suicide by jumping out of the second story of her residential building onto the cement, in the setting of paranoid delusions. Clozapine was started on post-operative day zero while patient received acute surgical interventions. At the initiation of treatment she displayed an improvement in symptoms of psychosis (with reduction in negative symptoms and reduction in paranoid delusions). However, she had febrile episodes up to 39.2C (102.5F) with a negative medical work-up. As other etiologies were ruled out, the febrile episodes were considered to be Clozapine induced. Close follow-up, team collaboration and slow adjustment of Clozapine were utilized to optimize patient’s treatment, especially in the setting of significant risk of suicide and decompensation. This case presents a unique scenario signifying the importance of continuing Clozapine treatment in the setting of febrile episodes; albeit with careful monitoring of labs, vitals and physical exam findings. To our knowledge this is the first documented case of a patient with an emerging fever on the first day of starting Clozapine.